Format

Send to

Choose Destination
Am J Case Rep. 2018 Jun 16;19:699-704. doi: 10.12659/AJCR.909194.

Paradoxical Reaction in a Patient with Co-Occurring Tuberculous Meningitis and Pott's Disease.

Author information

1
Yale School of Medicine, Yale University, New Haven, CT, USA.
2
Department of Internal Medicine, Yale University School of Medicine, New Haven, CT, USA.
3
Department of Radiology and Biomedical Imaging, Neuroradiology, Yale University School of Medicine, New Haven, CT, USA.
4
Department of Internal Medicine, Section of Infectious Disease, Yale University School of Medicine, New Haven, CT, USA.

Abstract

BACKGROUND Paradoxical reactions to tuberculosis (TB) are clinical or radiological worsening of prior tuberculous lesions or the development of new lesions upon treatment with appropriate anti-tuberculosis therapy (ATT). This phenomenon has been described in both HIV-seropositive and HIV-seronegative patients. Although historically estimated to occur in 6-30% of HIV-seronegative patients with TB, the phenomenon is often under-recognized in the current era, particularly in countries of low TB prevalence. We describe a case of a TB paradoxical reaction affecting the CNS and spine in an HIV-seronegative individual who received clinical care in the U.S. CASE REPORT A 36-year-old HIV-seronegative refugee from Eritrea presented to the hospital with fever, back pain, and headache shortly after arriving to the U.S. He was diagnosed with TB meningitis and Pott's disease and was started on ATT. He developed worsening clinical symptoms, including headaches, transient diplopia, and mood disturbances, as well as new radiologic abnormalities in the brain (tuberculomas) and spine (abnormal enhancement) despite appropriate ATT. He received prolonged 4-drug ATT and steroids as well as changes in his ATT regimen, and multiple attempts were made to biopsy the brain and spine to address concerns for radiologic changes. Eventually, he was discharged 1 year later with clinical improvement and full neurologic recovery. CONCLUSIONS Radiologic and clinical findings due to paradoxical reactions may be unfamiliar to clinicians in countries with low TB prevalence and inadvertently lead to either inadequate management such as the underappreciation of the clinical signs and symptoms indicating potential severity of CNS paradoxical reaction, or conversely overly invasive approaches in a patient who is otherwise clinically improving. Increasing awareness about extrapulmonary paradoxical reactions in such patients is crucial for ensuring appropriate diagnostic approaches and timely clinical management.

PMID:
29907737
PMCID:
PMC6034555
DOI:
10.12659/AJCR.909194
[Indexed for MEDLINE]
Free PMC Article

Supplemental Content

Full text links

Icon for International Scientific Literature, Ltd. Icon for PubMed Central
Loading ...
Support Center